A Paradoxal Reaction from Intravenous ImmunoglobulinDawson A Foster, Endurance O Evbayekha, Joseph Sokhn
- Cell Biology
Intravenous immunoglobulin (IVIG) is among the commonly used agents for many autoimmune conditions, such as chronic inflammatory demyelinating polyneuropathy (CIDP), a progressive neurologic disorder that is characterized by weakness and sensory loss. While rare, adverse effects stemming from IVIG have been noted, these usually occur during or right after the infusion. Hematopoietic adverse events leading to anemia have been documented but are extremely rare. Two cases of IVIG-associated thrombocytopenia have been reported. We present a case of IVIG-induced thrombocytopenia in a patient with CIDP.
A 73-year-old female presented with severe back pain, absent reflexes, worsening sensory loss, and proximal and distal weakness resulting from her CIDP. She received 1000 mg of IV methylprednisolone and 2 grams per kilogram of IVIG (Gamunex) to manage her presenting symptoms. Patient symptoms improved and was subsequently discharged from the hospital. Following the treatment regiment in the hospital she had 2 subsequent infusions of IVIG in the outpatient setting, scheduled 2 weeks apart. On follow up, her platelet count dropped from 333,000 noted at time of hospital discharge to 35,000, 9 days after her second outpatient infusion of IVIG. No known antiplatelet antibodies were found; a formal thrombocytopenic workup for underlying causes was negative. Her count was restored once IVIG was withheld. No other treatment was implemented, and no other changes were made.
In a retrospective study of patients receiving IVIG, headache and fatigue were the most common adverse reactions. Less frequently, observed events were back pain and changes in blood pressure (mostly tachycardia). Serious complications such as anaphylaxis, infection or cardiac infarction have been noted. Hematological effects such as Coombs negative hypochromic anemia, autoimmune pure red cell aplasia, acute hemolysis, thrombosis, and embolism were stated to be extremely rare. These side effects generally occurred within 6 h after the start of the infusion, and lowering the infusion rate led to an improvement in the symptoms. However, rare late-onset adverse effects (LAe) have been described, none of which describe thrombocytopenia as a possibility. The temporal association between IVIG administration and the rapid decline in this patient's platelet count suggested a possible link.
A comprehensive workup excluded common causes of cytopenia, such as viral infections (hepatitis B&C) and nutritional deficiencies (folic acid and copper). The exact mechanism underlying IVIG-induced thrombocytopenia remains unclear. Proposed mechanisms include immune-mediated destruction of platelets or drug-dependent antibody formation. Prompt recognition and appropriate management are crucial to prevent complications associated with severe thrombocytopenia.
Our case highlights the significance of monitoring platelet counts in individuals receiving IVIG. Physicians and other providers should know the potential risk of IVIG-induced thrombocytopenia and promptly evaluate any unexplained platelet count decline after infusion. Further research is needed better to understand this rare complication's pathogenesis and risk factors. Heightened vigilance and early intervention can ensure optimal outcomes for IVIG therapy patients. While our patient had no complications from the developed thrombocytopenia, subsequent infusions will be needed for her inevitable CIDP flares. Closer observation and frequent lab draws will be needed to mitigate any future IVIG-associated thrombocytopenia.